MILWAUKEE -- The City of Milwaukee Health Department on Wednesday, July 22 warned of a new synthetic opioid as powerful as fentanyl.
According to the health department, isotonitazene commonly referred to as "iso.", commonly referred to as "iso," is a synthetic version of etonitazene, an opioid first reported in 1957, which is nationally and internationally controlled, as it is highly addictive and very dangerous. However, iso is not yet on the U.S. Drug Enforcement Administration's controlled substances list, meaning it is not illegal.
The City of Milwaukee Health Department released the following information in a press release:
"While the toxicity of isotonitazene has not yet been widely studied, it is of public health concern because of recent associations with drug user death, and it is believed that this new opioid holds the potential to cause widespread harm.
Although the size of the iso market is unknown, it is known to be sold online as a legal replacement to controlled opioids. Researchers found most iso comes in a yellow or off-white powder that can be cut into other drugs. It is being shipped from China, and is being pressed into counterfeit pills.
In the United States, isotonitazene is considered one of the most persistent and prevalent new opioids. Data from the Milwaukee County Medical Examiner’s office shows that iso has been identified in the County at least seven (7) times in 2020. We are seeing a general trend of iso use among white men, between the ages of 26-52. We are also finding that iso is often being used with other drugs (polydrug use) which increases a user’s risk of an overdose and death.
Similar to other opioid analgesics (pain relievers), the most serious health risk from using iso is an overdose. An overdose can cause respiratory failure, which can lead to death. We are asking the public to be aware of this new drug. Like with any opioid use, addiction treatment harm reduction experts recommend people avoid using alone, and carry naloxone, which can be used to reverse an overdose. The potency of isotonitazene may require more than a usual dose of naloxone to restore breathing."
If you or somebody you know is suffering from substance misuse, please contact our Milwaukee Overdose Response Initiative at 414-286-5230 or contact 2-1-1 for community resources.